Is This a Manic or Depressive Phase?
[Home] [Bipolar News] [Bipolar Disorder] [Medications] [Treatments] [Bipolar Disorder/Job/School] [Disabilities] [Ask the Doctor] [Ask David] [Self-Injury] [Personal Stories] [Graham's Column] [Steven's Column] [Storm's Column] [Columnist Archives] [Suicide] [Community Support] [Family Members] [Expressions] [Greeting Cards] [Books] [Awards] [Links & Rings] [About Us] [Contact Us]

 


Q:  Is This a Manic or Depressive Phase?


HI,

Their are always so many questions to ask regarding BP Disorder however I am hoping that you may be able to answer a couple that I have. I have suffered 2 major episodes (the last being around 18months ago). I am currently on Priadel 600mg Tegretol 600mg and Zispin 30mg. I am currently suffering from a sort of attack. During these times I often become completely absorbed with sexual identity questions and uncertainty within this area. I also feel very hot and can hear the blood pounding within the ears. My hands become very sweaty and my heart rate can be a little high.

Along with this I have thoughts of of a sexual nature which continuosly enter my head without invitation. These thoughts can be most disturbing and make me feel empty and worthless.  The strange thing is that I have not had this in a long while. I know that I am only on a small amount of meds considering the condition, but the lithium was increased about a week ago from 400mg to 600mg. Could this be it?

Either way could you tell me is this a manic phase or a depressive. I was diagnosed with mixed. Any thoughts would be most welcome as it seems I only see my Psy Doc when things are ok.

Thanks,
Chris
 

Dear Chris -- 
For the U.S. readers, Priadel is lithium, and Zispin is mirtazapine (U.S. Trade Name is Remeron).  So, two mood stabilizers (lithium, Tegretol) and an antidepressant (mirtazapine). 

Well, if you have had mixed state symptoms in the past; and if this could therefore be another "mixed state", with empty/worthlessness as the depressive component; and unwanted sexual thoughts repeatedly appearing, with "sympathetic nervous system" activation (hot, sweaty hands, heart rate up) as the manic side component, then as always, the very first question to ask is whether any of the medications you are taking could be making things worse. When I suggest this as a first question, there is always the risk I'm going to step on some doctors toes (it's actually worse than that mild metaphor:  I could be directly interfering with a colleague's attempt to take care of a patient, where she knows the patient and I do not -- very inappropriate, possibly dangerous). However, I would hope that as patients learn more about their illness, doctors are adjusting their practice accordingly to allow patients to ask questions so that they fully understand the logic behind their treatment.  Therefore, asking whether one of your medications could possibly play a role in this phenomenon is appropriate for you, and therefore I think okay for me to encourage. That's just what you're doing, wondering if the lithium might be involved. 

But lithium is not associated with any pattern like this I've ever heard of (could be missing something myself there). By comparison, antidepressants are thought to be able to precipitate mixed states. So we have to wonder if the mirtazapine (Zispin) might be playing a role.  Just has to be wondered. The problem is what to do if that might be so: trying to take it out yet still manage depression symptoms is one of the big challenges in the management of bipolar disorder. In general, I turn to my mental list of all the mood stabilizers known to have antidepressant potential: lithium, especially lithium at a blood level of 0.8 or higher, though that gets much closer to potential "lithium toxicity" as well, which begins for many patients around 1.2, and a few patients as low as 1.1 or even, for one of my patients, 1.0); olanzapine and quetiapine and probably risperidone as well although I think that's a bit touchier, and all of these carry a risk of weight gain and more uncommonly diabetes, with olanzapine the worst in both of those respects;  and antidepressant-effect tools that don't cause rapid cycling or induce mixed states, such as lamotrigine, exercise, light therapy, perhaps omega-3 fatty acids. 

The point is, there are a lot of candidates to replace mirtazapine if you had to, should you and your doctor decide to try taking that out to address this problem. Mind you now, don't go stopping it on your own. It could be in there for a crucial reason you haven't heard of and I am completely unaware of. This has to be discussed with your doctor.  And there has to be an agreed upon taper plan, if you proceed in this direction; and a plan for how to handle any worsening depression. Do not do this on your own. Sorry, end of that sermon. 

And keep in mind as well: it could have nothing to do with mirtazapine. That is just an important starting place.  Make sure your thyroid has been checked and is near the "hyperthyroid" end of normal (here's the data justifying that part: see the second paragraph of my page on thyroid and bipolar). 

Dr. Phelps



Published September, 2005
 

 

Bipolar World   1998, 1999, 2000, 2001, 2002, 2003, 2004, 2005, 2006, 2007, 2008, 2009, 2010, 2011, 2012, 2013, 2014
Owners: 
Allie Bloom, David Schafer, M.Ed. (Blackdog)
Partners:  John Haeckel, Judith (Duff) 
Founder:  Colleen Sullivan
 

Email Us at Bipolar World

 

About Us  Add a Link  Advance Directives  Alternative Treatments  Ask the Doctor   Ask Dr. Plyler about Bipolar Disorder   Ask The Doctor/ Topic Archives  Awards  Benny the Bipolar Puppy  Bipolar Chat  Bipolar Children  Bipolar Disorder News  Bipolar Help Contract  Bipolar World Forums  Book Reviews  Bookstore  BP & Other mental Illness   Clinical Research Trials & FDA Drug Approval   Community Support   Contact Us  The Continuum of Mania and Depression   Coping   Criteria    Criteria and Diagnosis  Criteria-World Health Disabilities,  DSMV-IV   Dual Diagnosis  eGroups  Expressions (Poetry, Inspiration, Humor, Art Gallery, Memorials  Family Members   Getting Help for a Loved One who Refuses Treatment  Greeting Cards  History of Mental Illness  Indigo  Job and School  Links  Manage Your Medications  Medications   Medication and Weight Gain    News of the Day  Parent Chat  Pay for Meds  Personal Stories  Self Help  Self Injury  Significant Others  Stigma and Mental Health Law  Storm's Column  Suicide!!!  The Suicide Wall  Table of Contents   Treatments  Treatment Compliance  US Disability  Veteran's Chat  What's New?